[A-56-year-old woman with parkinsonism, whose mother had Parkinson's disease].No To Shinkei. 2001 May; 53(5):495-505.NT
We report a 56-year-old woman with progressive gait disturbance. Her mother had Parkinson's disease with onset at age 70. She died at age 74 and the post-mortem examination confirmed the diagnosis of Lewy body positive Parkinson's disease. The patient was well until the age of 50(1995) when she noted an onset of resting tremor and difficulty of gait. She also developed delusional ideation and was admitted to a psychiatric service of another hospital, where a major tranquilizer was given. The delusion disappeared but she developed marked rigidity. The major tranquilizer was discontinued and an anticholinergic and amantadine HCl were given. She showed marked improvement to Hoehn and Yahr stage II and was discharged. In 1995, when she was 52 years of the age, she developed delusion again and a major tranquilizer was given. She developed marked parkinsonism again and became Hoehn and Yahr stage V. The major tranquilizer was discontinued and she was treated with levodopa/carbidopa, trihexyphenidyl, bromocriptine, and dops. She improved remarkably to stage II. She was admitted to our service on October 8, 1996 for drug adjustment. She was alert and not demented. She was anxious but delusion or hallucination was noted. Higher cerebral functions were intact. Cranial nerve functions were also intact except for masked face and small voice. Her posture was stooped and steps were small. She showed retropulsion and moderate bradykinesia. Resting tremor was noted in her left hand. Rigidity was noted in both legs. No cerebellar ataxia or weakness was noted. Deep tendon reflexes were within normal range and sensation was intact. Her cranial MRI revealed some atrophic changes in the putamen, in which a T 2-high signal linear lesion was seen along the lateral border of the putamen bilaterally. In addition, posterior part of the putamen showed T 2-low signal intensity change. She was treated with 1.6 mg of talipexole, 6 mg of trihexyphenidyl, and 100 mg of L-dops. She was in stage III of Hoehn and Yahr. She developed neurogenic bladder with a large amount of residual urine for which she required catheterization. She was transferred to another hospital. Despite drug adjustment, she lost response to levodopa and her parkinsonism deteriorated gradually. She also developed syncope orthostatic hypotension. In April of 1998, she developed intracerebral hemorrhage and was admitted again on April 19, 1998. She was unable to stand and showed marked akinesia and rigidity. She was in stage V of Hoehn and Yahr. Her cranial CT scan revealed bilateral high-density lesions in the posterior parietal lobes. She developed dysphagia for which she required gastrostomy. She was transferred to another hospital but her clinical condition deteriorated further. On December 22, 1999, she developed fever and dyspnea and was admitted to our service again. She developed cardial arrest at the emergency room from hypoxia. She was resuscitated; however, she was comatose with loss of brain stem reflexes. Later on she developed generalized myoclonus. She developed cardiac arrest and pronounced dead on December 28, 1999. The patient was discussed in a neurological CPC. The chief discussant arrived at the conclusion that the patient had striatonigral degeneration because of poor response to levodopa in the later course, autonomic failures, and MRI changes. Some other participants thought that the patient had a form of familial Parkinson's disease. Opinions were divided into these two possibilities. Post-mortem examination revealed that the substantia nigra showed intense neuronal loss and gliosis, however, no Lewy bodies were seen. In addition, intracytoplasmic inclusions were seen in oligodendrocytes. The putamen was markedly atrophic in its posterior part with marked gliosis and neuronal loss. The ventromedial part of the pontine nucleus also showed neuronal loss and intracytoplasmic glial inclusions. Pathologic diagnosis was multiple system atrophy. In the parietal lobe, an arteriovenous malformation with bleeding was noted. This is very unique case. Although her mother had Lewy body-positive Parkinson's disease, the patient had Lewy body-negative multiple system atrophy with a-synuclein-positive glial inclusions. Whether this is just a coincidental occurrence or the presence of a genetic load for Parkinson's disease might triggered her multiple system atrophy is an interesting question to be answered in future.